Alert archive / West Virginia / Winter Storm Warnings in 2023
Winter Storm Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this winter storm warning at May 2, 2023, 2:50 PM EDT for Pocahontas County, Randolph County, West Virginia. It took effect at May 2, 2023, 6:00 PM EDT. It was in force for 16 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2023, 2:50 PM EDT (18:50 UTC)
- In effect from
- May 2, 2023, 6:00 PM EDT
- Expired
- May 3, 2023, 10:00 AM EDT
- In force
- 16 hr
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 6:42 AM EDT | SNOW 7 | 1 S Snowshoe, WV | CO-OP OBSERVER STATION SNOW2 SNOWSHOE. |
| May 3, 9:00 AM EDT | SNOW 0.7 | 3 Ese Durbin, WV | CO-OP OBSERVER STATION BARW2 BARTOW 1 S. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918 WWUS41 KRLX 021850 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 250 PM EDT Tue May 2 2023 WVZ523-526-030300- /O.UPG.KRLX.WW.Y.0015.230502T2200Z-230503T1400Z/ /O.NEW.KRLX.WS.W.0002.230502T2200Z-230503T1400Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 250 PM EDT Tue May 2 2023 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EDT WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 3 to 6 inches, with isolated higher amounts up to 9 inches above 3500 feet. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 6 PM this evening to 10 AM EDT Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Visibilities will likely be reduced at times to less than one mile in moderate to heavy snow. West wind between 15 to 25 mph will gust between 30 to 40 mph, causing blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$
3 follow-up statements
871 WWUS41 KRLX 030222 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 1022 PM EDT Tue May 2 2023 WVZ523-526-031030- /O.CON.KRLX.WS.W.0002.000000T0000Z-230503T1400Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 1022 PM EDT Tue May 2 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM EDT WEDNESDAY... * WHAT...Heavy snow. Additional snow accumulations of 2 to 7 inches, with isolated higher amounts up to 9 inches above 3500 feet. Winds gusting as high as 35 mph. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until 10 AM EDT Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Visibilities will likely be reduced at times to less than one mile in moderate to heavy snow. West wind between 15 to 25 mph will gust between 30 to 40 mph, causing blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$
570 WWUS41 KRLX 030656 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 256 AM EDT Wed May 3 2023 WVZ523-526-031400- /O.CON.KRLX.WS.W.0002.000000T0000Z-230503T1400Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 256 AM EDT Wed May 3 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Heavy snow. Additional snow accumulations of 2 to 7 inches, with isolated higher amounts up to 9 inches above 3500 feet. Winds gusting as high as 35 mph. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until 10 AM EDT Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Visibilities will likely be reduced at times to less than one mile in moderate to heavy snow. West wind between 15 to 25 mph will gust between 30 to 40 mph, causing blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$
382 WWUS41 KRLX 031357 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 957 AM EDT Wed May 3 2023 WVZ523-526-031500- /O.EXP.KRLX.WS.W.0002.000000T0000Z-230503T1400Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 957 AM EDT Wed May 3 2023 ...WINTER STORM WARNING WILL EXPIRE AT 10 AM EDT THIS MORNING... Snow showers are expected to continue through the next several hours; however, snowfall rates are not expected to be appreciable. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this winter storm warning went out at May 2, 2:04 PM EDT, 46 minutes earlier.
Area forecast discussion, May 2, 2:04 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
204 PM EDT Tue May 2 2023
.SYNOPSIS...
A large swirling low continues today, bringing chilly weather,
accumulating mountain snow, and gusty winds. Gradual
improvements beyond midweek. Turning warmer by end of week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 1000 AM Tuesday...
The Winter Storm Warning was allowed to expire on time at 10 AM
as snow is changing over to rain across the highest elevations
of the northeastern mountains. The Winter Weather Advisory was
left intact for this evening and overnight.
As of 637 AM Tuesday...
Satellite trends this morning show clearing skies across the
southern coalfields as rain and mountain snow coverage shifts
northward. Allowed this depiction in the sky grids through the
late morning hours before clouds mask the entire forecast area
once again this afternoon with the next surge of moisture
ejecting out of the Great Lakes.
POPs are continuing to behave as anticipated with coverage
shifting northward this morning. The local cooperative observer
in the Snowshoe area measured 5 inches of snow depth from
overnight showers. Will allow the WSW to continue through to 14Z
as another inch or two could be stretched out from current radar
trends.
As of 336 AM Tuesday...
Key Points:
* A strong disturbance continues to promote a glimpse of winter
in the month of May, with accumulating mountain snow showers
* Temperatures bottom out below freezing overnight along the
West Virginia mountains, yielding a risk for frost and freeze
conditions
* Gusty to strong winds from the combination of a tight pressure
gradient and daytime mixing of strong winds downward
A cutoff low meandering over the Great Lakes region will remain
the culprit behind the long duration snow event that is
currently underway. This system will promote periodic surges of
cool and moist air today into midweek and bringing about an
unusual May snow storm.
Early this morning, H85 streamlines depict a WNW flow off of
the Great Lakes that continue to replenish bands of lower
elevation rain/mountain snow showers. Overnight snowfall rates
have trended around an inch per hour, with at least 3 inches of
snow already being observed at Snowshoe. The Winter Storm
Warning remains in effect until 10 AM this morning to highlight
the additional snow possible through the predawn hours and the
potential to disrupt the morning commute in our mountain zones.
Additional snow showers will be possible along the higher
ridgetops today as surface temperatures struggle to rise above
freezing. However, limited accumulations are anticipated during
the daylight hours in response to the strong May sun angle,
which will also lead to some melting. Once the sun sets though,
sufficient snowfall production returns for the back end of the
forecast period. An additional 2 to 4 inches of accumulations
are progged for Northwest Pocahontas and Southeast Randolph
Counties late tonight. While not as substantial as what we are
observing this morning, accumulations tonight into Wednesday
morning will warrant a Winter Weather Advisory.
In the lowlands, another gloomy day is on tap today with
temperatures in the upper 40s/low 50s and precipitation falling
predominantly as rain.
On top of the wintry precipitation ruling the roost in the near
term, there will also be the potential for subfreezing
temperatures in the northeast West Virginia mountains where the
growing season has begun. After midnight, surface temperatures
will tumble below freezing along the eastern flank of the
forecast area, and will remain the case into Wednesday morning.
A Freeze Warning has therefore been hoisted for these zones
late tonight into Wednesday morning.
This massive upper level disturbance maintains a tight pressure
gradient over the forecast area today, promoting gusty to strong
wind gusts. Lower elevations have the potential to see winds on
the upwards of 20-30 mph at times throughout the day while the
mountains could once again see an uptick to 30-35 mph and
locally higher in some spots. This is quite the system pivoting
through the region, bringing a glimpse back to conditions more
fitting for January and February.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 204 PM Tuesday...
Key Points:
* Snow showers across the higher elevations will gradually come to
an end Wednesday night.
* A few rain showers are then possible across the higher elevations
Thursday.
The upper-level low that has been the cause of the unsettled weather
as well as the snowfall across the highest elevations will finally
push off the east coast Wednesday night. As a result, much of the
region will be dry. Models then indicate one last upper level
shortwave associated with the low will swing southeast Thursday
resulting in precipitation chances returning across the higher
elevations. Dry weather will then return Thursday night as surface
high pressure builds in.
A mixture of winter weather is anticipated across the higher
elevations Wednesday night with the precipitation Thursday and
Thursday night in the form of rain showers.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 1228 PM Tuesday...
Key Points:
* Isolated showers are possible across portions of the region Friday
through Sunday.
* Shower/T-storm chances will increase on Monday as a warm front
passes by.
* A warming trend is expected with afternoon highs in the 80s
across the lowlands and 60s in the highest elevations by the end
of the period.
An upper level ridge of high pressure will be located to our
west at the beginning of the period with northwest flow across
our area. At the surface, a large ridge will prevail with dry
weather for early Friday.
The long range models then diverge with the GFS indicating a strong
shortwave will dive southeast across the area on Saturday while the
ECMWF shows building heights just to our west. These models are
then not really back in sync until close to the end of the period.
So the forecast for this period will be based on a model blend.
There will be small chances of showers across portions of the area
each day. However, showers are expected to become more numerous on
Monday as a warm front pushes by. A few thunderstorms may also be
possible.
Surface high pressure will then attempt to re-establish itself
across the region Monday night into Tuesday. However, showers
should again be possible into Tuesday as an upper level shortwave
approaches from the west.
Temperatures are expected to warm a little each day with highs
warming from the 60s across the lowlands and 50s over the
higher elevations on Friday with low to mid 80s across the
lowlands and 60s over the higher elevations.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 135 PM Tuesday...
Diminishing ceilings and visibilities are expected this evening
and overnight as showers develop along another round of short
waves that move around the base of a low situated just north of
the region. Much colder air tonight supports snow during the
overnight period along higher elevations of the mountains. MVFR
ceilings or lower persist through Wednesday afternoon for most
sites; did bring improving CIGs for HTS as showers diminish
from the west. Gusty westerly winds persist through Wednesday
evening; although winds may briefly taper this afternoon.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of diminishing categories may vary
this afternoon and evening.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H M H L L M L H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H L H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H M H H H H H H H
AFTER 18Z WEDNESDAY...
IFR possible in low stratus and within mountain snow showers through
Wednesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Freeze Warning from 2 AM to 10 AM EDT Wednesday for WVZ518>522-
524-525.
Winter Weather Advisory from 6 PM this evening to 10 AM EDT
Wednesday for WVZ523-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...MEK/JMC
NEAR TERM...KH/MEK
SHORT TERM...JSH/JMC
LONG TERM...JSH
AVIATION...KHHazardous weather outlook, May 2, 10:05 AM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1005 AM EDT Tue May 2 2023 WVZ523-526-031415- Northwest Pocahontas-Southeast Randolph- 1005 AM EDT Tue May 2 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ518>522-524-525-031415- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Southeast Pocahontas- Northwest Randolph- 1005 AM EDT Tue May 2 2023 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for portions of northeast and southeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>517-031415- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- 1005 AM EDT Tue May 2 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central, northern, southeast, southern and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 2, 9:31 AM EDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
931 AM EDT TUE MAY 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 AM SNOW 7 W HARMAN 38.91N 79.65W
05/02/2023 E2.0 INCH RANDOLPH WV PUBLIC
AN EMPLOYEE AT THE ALPENA LODGE ADVISED
THERE IS ABOUT 1-2 INCHES OF SNOW ON THE
GROUND CURRENTLY AND A MIX OF SNOW AND RAIN
IS CURRENTLY FALLING.
&&Local storm report, May 2, 9:32 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
932 AM EDT TUE MAY 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM SNOW 7 SW HUTTONSVILLE 38.64N 80.07W
05/02/2023 M2.5 INCH RANDOLPH WV PARK/FOREST SRVC
MEASURED AT KUMBRABOW STATE FOREST
HEADQUARTERS.
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 2:48 AM EDT | Winter Weather Advisory | RLX | Pocahontas, Randolph | 12 hr |
| May 2, 2:50 AM EDT | Freeze Warning | RLX | Fayette, Nicholas, Pocahontas, Randolph, Webster | 31 hr |
Nearby
Winter Storm Warnings in West Virginia, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.